The pholcodine Case. Cough Medicines, IgE-Sensitization, and Anaphylaxis: A Devious Connection
Peer reviewed, Journal article
MetadataVis full innførsel
The Scandinavian data on pholcodine (PHO) strongly indicates that there is a biological chain from PHO exposure through IgE-sensitization to IgE-mediated anaphylaxis to neuromuscular blocking agents (NMBA). PHO is probably one of the strongest inducer of an IgE antibody response known. Of individuals taking PHO in cough medicines, over-the-counter accessibility to large populations, as many as 20 to 25% may become IgE sensitized. Once sensitized, PHO re-exposure will booster IgE antibody levels and IgE by around 100-fold. PHO is monovalent for 2 non-cross-reacting epitopes the quaternary ammonium ion (QAI), the main allergenic epitope of NMBA, and a non-QAI epitope. Thus, PHO most unlikely would initiate an allergic inflammatory response. Consequently, IgE sensitization is not revealed by obvious clinical signs, neither through tests based on IgE-sensitized effector cells. Therefore, it will escape detection if not assayed serologically. However, when subjected to general anesthesia, and thus the IgE-sensitized individual is administered a bivalent NMBA intravenously, the unrecognized presence of serum IgE antibodies to QAI may increase the risk of anaphylaxis 200- to 300-fold. Severe damages to patient's health can result, and mortality rates of 3 to 10% are reported. The Scandinavian experience indicates that the chain of events can efficiently be avoided by stopping PHO exposure: Within 1 year, the prevalence of IgE sensitization to PHO and QAI decreases significantly, and after 2 to 3 years, the numbers of reported anaphylactic reactions decreases equally so.
TidsskriftWorld Allergy Organization Journal
OpphavsrettE Florvaag et al.; licensee BioMed Central Ltd.
Copyright 2012 World Allergy Organization